Missouri, 2019

Hail in Missouri, June 25, 2019

June 25, 2019 · NWS EAX · 2 events in 2 counties and zones

Severe storms produced one to two inch hail in northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe storms produced one to two inch hail in northern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 25, 5:16 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 25, 5:16 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
616 PM CDT Tue Jun 25 2019

.Discussion...
Issued at 318 PM CDT TUE JUN 25 2019

Weak boundary draped across eastern Nebraska eastward into Iowa will
be the focus for convection this afternoon. Strong instability
along and ahead of the front with 0-6 km shear between 30 and 40 kts
will support storm organization and severe potential this afternoon.
As of 230 this afternoon, storms initialized in eastern Nebraska and
Iowa, along the boundary. Initial storms will be supportive of large
hail, damaging winds and few tornadoes. The main uncertainty is how
these storms evolve with time later this afternoon and this evening.
With where the storms have developed, in a stretch for relatively
strong easterly flow aloft, they should tend to propagate east to
east southeastward. This motion will limit just how far south storms
may get in our forecast area. Additionally, forecast soundings
across the southern half of the forecast area show convective
inhibition holding firm and not being overcome. This makes sense
given the height rises and strong warm advection at the base of the
elevated mixed layer. With all this in mind, have scaled back PoPs
across the southern half of the forecast area this evening and into
the overnight. If storms can develop further to the west southwest,
over south central Nebraska and north central Kansas, storm motions
would favor storms moving into east central Kansas and west central
Missouri later this evening.

Quieter weather is expected for the later half of the work week.
There may be isolated to scattered, mainly diurnal showers and
storms. But the chances for anything widespread look low at this
point. Upper-level ridging will build across the eastern two-thirds
of the country late in the week through the weekend. This will
support temperatures warming into the upper 80s to middle 90s by
Sunday. Humidity will also be relatively high so we'll see heat
indices climb into the upper 90s across the area.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 616 PM CDT TUE JUN 25 2019

Storms will remain primarily along the IA/MO this evening and
tonight, generally north of all terminals. Ceilings will remain
VFR and winds should remain out of the south, although 10-30
degrees of backing is possible while wind speeds decrease this
evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Laflin
Hazardous weather outlook, Jun 25, 4:17 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
517 AM CDT Tue Jun 25 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
517 AM CDT Tue Jun 25 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible late this afternoon and evening; with
 large hail, damaging winds, flash flooding, and a few tornadoes
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected after Wednesday, but heat indices
 will climb around 100 degrees by the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 25, 5:30 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CDT Tue Jun 25 2019

MOZ006-007-260015-
Putnam MO-Mercer MO-
630 PM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND NORTHEASTERN
MERCER COUNTIES UNTIL 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mercer, or 12 miles southwest of Corydon, moving east
at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mercer, Lucerne and Powersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4039 9311 4039 9336 4050 9354 4058 9351
      4058 9306
TIME...MOT...LOC 2329Z 286DEG 20KT 4062 9348

PP
Special weather statement, Jun 25, 5:40 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Tue Jun 25 2019

MOZ005-006-260030-
Mercer MO-Harrison MO-
640 PM CDT Tue Jun 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MERCER AND NORTHERN
HARRISON COUNTIES UNTIL 730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamoni, or 9 miles southwest of Leon, moving east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeton, Ridgeway, Mercer, Eagleville, Cainsville, Blythedale and
South Lineville.

This includes Interstate 35 in Missouri between mile markers 101 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4034 9356 4040 9414 4057 9411 4058 9352
TIME...MOT...LOC 2340Z 285DEG 50KT 4061 9383

PP

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Atchison

When
June 25, 6:06 PM CST to 6:09 PM CST
Where
Atchison County, 0.53 mi E of Watson
Measured
1.75 in hail
Reported by
State Official
Coordinates
40.480, -95.620

Hail, Putnam

When
June 25, 6:35 PM CST to 6:36 PM CST
Where
Putnam County, 0.53 mi W of Unionville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -93.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840570, 840571.